Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Error estimates for a fully discretized scheme to a Cahn-Hilliard phase-field model for two-phase incompressible flows


Authors: Yongyong Cai and Jie Shen
Journal: Math. Comp.
MSC (2010): Primary 35Q30, 65M12, 65M60
DOI: https://doi.org/10.1090/mcom/3280
Published electronically: November 28, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we carry out a rigorous error analysis for a finite-element discretization of the linear, weakly coupled energy stable scheme introduced by Shen and Yang for a Cahn-Hilliard phase-field model of two-phase incompressible flows with matching density.


References [Enhancements On Off] (What's this?)

  • [1] D. M. Anderson, G. B. McFadden, and A. A. Wheeler, Diffuse-interface methods in fluid mechanics, Annu. Rev. Fluid Mech., vol. 30, Annual Reviews, Palo Alto, CA, 1998, pp. 139-165. MR 1609626, https://doi.org/10.1146/annurev.fluid.30.1.139
  • [2] H. Choi, Y. Cai and J. Shen.
    Error estimates for time discretizations of Cahn-Hilliard and Allen-Cahn phase-field models for two-phase incompressible flows.
    Numer. Math., to appear.
  • [3] Amanda E. Diegel, Xiaobing H. Feng, and Steven M. Wise, Analysis of a mixed finite element method for a Cahn-Hilliard-Darcy-Stokes system, SIAM J. Numer. Anal. 53 (2015), no. 1, 127-152. MR 3296618, https://doi.org/10.1137/130950628
  • [4] Xiaobing Feng, Fully discrete finite element approximations of the Navier-Stokes-Cahn-Hilliard diffuse interface model for two-phase fluid flows, SIAM J. Numer. Anal. 44 (2006), no. 3, 1049-1072. MR 2231855, https://doi.org/10.1137/050638333
  • [5] Xiaobing Feng, Yinnian He, and Chun Liu, Analysis of finite element approximations of a phase field model for two-phase fluids, Math. Comp. 76 (2007), no. 258, 539-571. MR 2291827, https://doi.org/10.1090/S0025-5718-06-01915-6
  • [6] Xiaobing Feng and Andreas Prohl, Numerical analysis of the Allen-Cahn equation and approximation for mean curvature flows, Numer. Math. 94 (2003), no. 1, 33-65. MR 1971212, https://doi.org/10.1007/s00211-002-0413-1
  • [7] Xiaobing Feng and Andreas Prohl, Error analysis of a mixed finite element method for the Cahn-Hilliard equation, Numer. Math. 99 (2004), no. 1, 47-84. MR 2101784, https://doi.org/10.1007/s00211-004-0546-5
  • [8] Roland Glowinski, Finite element methods for incompressible viscous flow, Handb. Numer. Anal., IX, North-Holland, Amsterdam, 2003, pp. 3-1176. MR 2009826
  • [9] G. Grün, On convergent schemes for diffuse interface models for two-phase flow of incompressible fluids with general mass densities, SIAM J. Numer. Anal. 51 (2013), no. 6, 3036-3061. MR 3127973, https://doi.org/10.1137/130908208
  • [10] Günther Grün, Francisco Guillén-González, and Stefan Metzger, On fully decoupled, convergent schemes for diffuse interface models for two-phase flow with general mass densities, Commun. Comput. Phys. 19 (2016), no. 5, 1473-1502. MR 3501219, https://doi.org/10.4208/cicp.scpde14.39s
  • [11] J.-L. Guermond and L. Quartapelle, On the approximation of the unsteady Navier-Stokes equations by finite element projection methods, Numer. Math. 80 (1998), no. 2, 207-238. MR 1645029, https://doi.org/10.1007/s002110050366
  • [12] J. L. Guermond and Jie Shen, Velocity-correction projection methods for incompressible flows, SIAM J. Numer. Anal. 41 (2003), no. 1, 112-134. MR 1974494, https://doi.org/10.1137/S0036142901395400
  • [13] J. L. Guermond, P. Minev, and Jie Shen, An overview of projection methods for incompressible flows, Comput. Methods Appl. Mech. Engrg. 195 (2006), no. 44-47, 6011-6045. MR 2250931, https://doi.org/10.1016/j.cma.2005.10.010
  • [14] J. L. Guermond and Jie Shen, On the error estimates for the rotational pressure-correction projection methods, Math. Comp. 73 (2004), no. 248, 1719-1737. MR 2059733, https://doi.org/10.1090/S0025-5718-03-01621-1
  • [15] Morton E. Gurtin, Debra Polignone, and Jorge Viñals, Two-phase binary fluids and immiscible fluids described by an order parameter, Math. Models Methods Appl. Sci. 6 (1996), no. 6, 815-831. MR 1404829, https://doi.org/10.1142/S0218202596000341
  • [16] David Jacqmin, Calculation of two-phase Navier-Stokes flows using phase-field modeling, J. Comput. Phys. 155 (1999), no. 1, 96-127. MR 1716497, https://doi.org/10.1006/jcph.1999.6332
  • [17] Daniel Kessler, Ricardo H. Nochetto, and Alfred Schmidt, A posteriori error control for the Allen-Cahn problem: circumventing Gronwall's inequality, M2AN Math. Model. Numer. Anal. 38 (2004), no. 1, 129-142. MR 2073933, https://doi.org/10.1051/m2an:2004006
  • [18] Chun Liu and Jie Shen, A phase field model for the mixture of two incompressible fluids and its approximation by a Fourier-spectral method, Phys. D 179 (2003), no. 3-4, 211-228. MR 1984386, https://doi.org/10.1016/S0167-2789(03)00030-7
  • [19] Jian-Guo Liu and Robert L. Pego, Stable discretization of magnetohydrodynamics in bounded domains, Commun. Math. Sci. 8 (2010), no. 1, 235-252. MR 2655908
  • [20] J. Lowengrub and L. Truskinovsky, Quasi-incompressible Cahn-Hilliard fluids and topological transitions, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 454 (1998), no. 1978, 2617-2654. MR 1650795, https://doi.org/10.1098/rspa.1998.0273
  • [21] Jie Shen and Xiaofeng Yang, Numerical approximations of Allen-Cahn and Cahn-Hilliard equations, Discrete Contin. Dyn. Syst. 28 (2010), no. 4, 1669-1691. MR 2679727, https://doi.org/10.3934/dcds.2010.28.1669
  • [22] Jie Shen, Modeling and numerical approximation of two-phase incompressible flows by a phase-field approach, Multiscale modeling and analysis for materials simulation, Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap., vol. 22, World Sci. Publ., Hackensack, NJ, 2012, pp. 147-195. MR 2895599, https://doi.org/10.1142/9789814360906_0003
  • [23] Jie Shen and Xiaofeng Yang, Energy stable schemes for Cahn-Hilliard phase-field model of two-phase incompressible flows, Chin. Ann. Math. Ser. B 31 (2010), no. 5, 743-758. MR 2726065, https://doi.org/10.1007/s11401-010-0599-y
  • [24] Jie Shen and Xiaofeng Yang, A phase-field model and its numerical approximation for two-phase incompressible flows with different densities and viscosities, SIAM J. Sci. Comput. 32 (2010), no. 3, 1159-1179. MR 2639233, https://doi.org/10.1137/09075860X
  • [25] Roger Temam, Navier-Stokes equations: Theory and numerical analysis, 3rd ed., Studies in Mathematics and its Applications, vol. 2, North-Holland Publishing Co., Amsterdam, 1984. With an appendix by F. Thomasset. MR 769654
  • [26] Chuanju Xu and Tao Tang, Stability analysis of large time-stepping methods for epitaxial growth models, SIAM J. Numer. Anal. 44 (2006), no. 4, 1759-1779. MR 2257126, https://doi.org/10.1137/050628143
  • [27] Pengtao Yue, James J. Feng, Chun Liu, and Jie Shen, A diffuse-interface method for simulating two-phase flows of complex fluids, J. Fluid Mech. 515 (2004), 293-317. MR 2260713, https://doi.org/10.1017/S0022112004000370

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35Q30, 65M12, 65M60

Retrieve articles in all journals with MSC (2010): 35Q30, 65M12, 65M60


Additional Information

Yongyong Cai
Affiliation: Beijing Computational Science Research Center, Beijing, 100193
Email: yongyong.cai@csrc.ac.cn

Jie Shen
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907-1957—and—School of Mathematical Sciences, Xiamen University, Xiamen, 360115, P.R. China
Email: shen7@purdue.edu

DOI: https://doi.org/10.1090/mcom/3280
Keywords: Phase-field model, Cahn-Hilliard equation, Navier-Stokes equation, finite element, error estimates.
Received by editor(s): December 2, 2015
Received by editor(s) in revised form: September 21, 2016, and March 23, 2017
Published electronically: November 28, 2017
Additional Notes: This work was partially supported by NSF grants DMS-1419053, DMS-1620262 and AFOSR grant FA9550-16-1-0102 and by NSFC grants 11371298, 11421110001, 91630204, 51661135011.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society